From Our 2007 Archives

Panel: Ease Kids' Tamiflu Drug Warning

Experts Urge FDA to Downgrade Warnings of Psychiatric Reactions

By Todd Zwillich
WebMD Health News

Reviewed By Louise Chang, MD

Nov. 28, 2007 -- FDA advisors urged the agency Tuesday to consider weakening warnings suggesting that the flu drug Tamiflu could play a role in severe psychiatric reactions in children.

The agency added new cautions to the drug's label last year on the heels of reports of several cases of self-injuring behavior, delirium, and suicide attempts in children who were given the drug to treat flu symptoms. Most of the cases were reported in Japan.

Experts did not recommend removing those warnings. But they did suggest that doctors and patients should also be told that delirium, hallucinations, and other psychiatric reactions can be caused by flu itself, and may or may not be linked to the drug.

The recommendation, in an 8-6 vote, reflects the FDA's own uncertainty about what caused nearly 600 psychiatric episodes since the drug was approved in 1999. Only about a fifth of the cases occurred in the U.S.

Twenty-five of the episodes were fatal, including three in the U.S., the FDA said.

"It is still difficult to determine if these events are due to drug, disease, or both," said Adrienne Rothstein, an FDA safety reviewer.

Tamiflu is an antiviral drug that has been shown to cut the duration of flu symptoms by roughly one day on average.

Mysterious Link

The reports have never established a causal link between the drug and the dangerous reactions. Companies manufacturing Tamiflu and similar drugs maintain that such reactions can occur in flu patients taking no drugs at all.

A statement from Tamiflu manufacturer Roche Inc. said the company "has found no evidence of a causal relationship between Tamiflu and these events."

But the reports prompted Japanese medical authorities last year to recommend that children and teens 10-19 years old not take Tamiflu.

Doctors wrote nearly 2 million prescriptions for Tamiflu last year, though the number of children taking Tamiflu has been on the rise, the agency said.

While several experts urged the agency to express more uncertainty in Tamiflu's label, others said that uncertainty means the label should not be changed.

Panel member Michael E. Fant, MD, noted that the FDA's advisory panel on pediatric drugs has been deliberating the possible role of Tamiflu in psychotic episodes for more than two years.

"That in and of itself says we have enough concern that it warrants conveying those concerns to the public," said Fant, a pediatrician from the University of Texas Medical School in Houston.

Advisors also recommended similar changes for Relenza, a lesser-used flu drug.

The labels of two other flu drugs, rimantadine and amantadine, should not be changed, the panel said.

SOURCES: Adrienne Rothstein, FDA safety reviewer. Statement, Roche Inc. Michael Fant, MD, University of Texas Houston Medical School; member, FDA expert panel.

© 2007 WebMD Inc. All rights reserved.





STAY INFORMED

Get the Latest health and medical information delivered direct to your inbox!